How much Levo per day do you take?
Were both tests taken close to the same time of the day?
At the same clinic? - If not, are you sure the ranges are really the same? Ranges vary by blood test machine used.
June to August isnt much time - maybe all this will change.
There is a phenomenon associated with low FT4 levels: the body kind of over-converts .
How do you feel with that the low FT3 level? My FT3 tends to run very low lately, in fact below range. This has been going on for a couple of years, and I feel well, no different whatsoever from how I felt when it was higher.
I take 100mcg of Levo a day.
No, the first TSH was taken at 11am, the second one taken at 9.20am.
Yes, same clinic.
Hope this helps.
I feel more hypo with the low T3. I get cold more easily, I put on weight and I get more tired and constipated. I have no idea why.
Well, T3 is the "active" form of the thyroid hormones. It's the only form your cells can use. So, it correlates best with symptoms.
Your FT4 is still only at 35% of range, and the target for FT4 is about 50% of range. This is based on where many people start to feel symptom relief. My recommendation for anyone starting T4 only therapy is to get FT4 to a stable 50% of range, stable meaning at least two consecutive tests 4 weeks apart with FT4 levels close to each other.
While that's happening, your FT3 should be tracking it up. The goal for FT3 is 50+% of range. However, some of us found that FT3 lagged behind FT4 a bit and continued to rise even after FT4 had stabilized.
After being hypo for a while, your whole body has to rebalance. Conversion of FT4 to FT3 also has to ramp back up.
My advice to you would be to try increasing your levo. That might be difficult because your doctor will probably freak out over your low TSH and actually want to decrease your meds. If you still have symptoms, you can't let him do that. Once at about 50% of range, if your FT3 is still in the toilet, and you still have symptoms, it's time to think about adding some T3 into your meds. That can also be a difficult proposition in the UK.
Do you know if you have Hashi's?
I was just reading through this thread and noticed Sunny's question about the high Free T3 in her first set of labs. It reminded me of this quote from a good thyroid doctor. What he describes seems to answer the question.
"The free T3 is not as helpful in untreated persons as the free T4 because in the light of a rather low FT4 the body will convert more T4 to T3 to maintain thyroid effect as well as is possible. So the person with a rather low FT4 and high-in-range FT3 may still be hypothyroid. However, if the FT4 is below 1.3 and the FT3 is also rather low, say below 3.4 (range 2 to 4.4 at LabCorp) then its likely that hypothyroidism is the cause of a person's symptoms."
I have elevated Anti-TPO antibodies, they are at 260 and the range is 34.
I have already bought T3 as backup. I did use it once but at the end of the day I was sweating and had palpitations but that could be due to anything.
Thanks for that, gimel...much more eloquently expressed!
So, your elevated TPOab indicates that you do have Hashi's.
T3 is a lot more difficult to dose than T4 is. It has a much shorter half life, is quickly neutralized if not used and therefore much more volatile.
How much T3 did you take? Was it pharmaceutical T3? How long was it between when you took it and the sweating and palps?
I took 25mcg of T3. It was called Cytomel. I don't know if that's pharmaceutical.
On that one occasion I took it, it was a week before the blood test...so I don't know if the sweating and palps was due to the T3 or something else.
Yes, Cytomel, if it's the real thing, is pharmaceutical.
That's a huge starting dose of Cytomel. T3 is roughly four times more potent than T4. So, taking 25 mcg is like increasing your T4 meds by 100 mcg. A typical starting dose is 5 mcg, often split into 2.5 in the am and 2.5 in the early pm. T3 often has to be split into two doses because it's so fast acting.
I didn't reaise T3 was that potent. Had I have known I would never have taken it like that. I couldn't split it down though, I have no pill cutter, and when I have cut my Levothyroxine pills in half before I did it with a knife.
No wonder I felt like that.
Is it possible I felt the effects of that even 6 days after I took it?
Since I bought the Cytomel privately maybe it's worth not taking it for now and continuing with the Levothyroxine until the next lot of bloods are done?
It would be pretty tough to split that little pill down to 2.5 mcg doses. I wouldn't take any more of the 25 mcg pills. If you do decide to try it again, you should get yourself some 5 mcg pills to start. Some people only need 5 mcg to make all the difference.
T3 is quite fast acting, and it should be out of your system completely in a couple of days. However, taking that much, I suppose it could take your body longer to neutralize it.